Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

July 4, 2011Clay County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 10:29 PM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 10:29 PM CDT (03:29 UTC)
Expired
Jul 4, 2011, 11:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:35 PM CDTHAIL 0.751 N Downer, MNVERY HEAVY RAIN AND A FEW DIME TO PENNY SIZED HAIL.
Jul 4, 10:45 PM CDTTSTM WND GST 603 E Barnesville, MNWINDS ESTIMATED AT 50 TO 60 MPH.
Jul 4, 11:07 PM CDTTSTM WND GST 632 Nnw Rothsay, MNMEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE 94.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:14 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KFGF 050329
SVRFGF
MNC027-111-167-050430-
/O.NEW.KFGF.SV.W.0053.110705T0329Z-110705T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES NORTH OF BARNESVILLE...OR 23 MILES
  SOUTHEAST OF FARGO...MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLAG AROUND 1035 PM CDT.
  LAWNDALE AROUND 1040 PM CDT.
  ROTHSAY AROUND 1050 PM CDT.
  PELICAN RAPIDS AND DUNVILLA AROUND 1055 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ERHARD...LAKE LIDA...MAPLEWOOD STATE PARK...BIG MCDONALD
LAKE...STAR LAKE AND PHELPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
      4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0329Z 305DEG 31KT 4671 9637
WIND...HAIL <50MPH 1.00IN

$$

VOELKER
2 follow-up statements
700 
WWUS53 KFGF 050348
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 PM CDT MON JUL 4 2011

MNC027-111-167-050430-
/O.CON.KFGF.SV.W.0053.000000T0000Z-110705T0430Z/
CLAY MN-WILKIN MN-OTTER TAIL MN-
1048 PM CDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN OTTER TAIL AND
NORTHEASTERN WILKIN COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 1130 PM
CDT...

AT 1046 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED
6 MILES NORTHWEST OF PELICAN RAPIDS...OR 21 MILES SOUTHWEST OF 
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 35 MPH. 60 MPH WINDS WERE 
REPORTED JUST EAST OF BARNESVILLE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELICAN RAPIDS AND DUNVILLA AROUND 1055 PM CDT.
  ERHARD AROUND 1100 PM CDT.
  LAKE LIDA AND ELIZABETH AROUND 1105 PM CDT.
  MAPLEWOOD STATE PARK AND EDWARDS AROUND 1110 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BIG MCDONALD LAKE...STAR LAKE...DENT...UNDERWOOD...PHELPS AND
AMOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
      4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0347Z 305DEG 31KT 4662 9619

$$

VOELKER
003 
WWUS53 KFGF 050411
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1111 PM CDT MON JUL 4 2011

MNC027-111-167-050430-
/O.CON.KFGF.SV.W.0053.000000T0000Z-110705T0430Z/
CLAY MN-WILKIN MN-OTTER TAIL MN-
1111 PM CDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN OTTER TAIL AND
NORTHEASTERN WILKIN COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 1130 PM
CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED NEAR MAPLEWOOD STATE PARK...OR 16
MILES NORTH OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAR LAKE AND DENT AROUND 1120 PM CDT.
  UNDERWOOD AND PHELPS AROUND 1125 PM CDT.
  RICHVILLE...OTTERTAIL LAKE AND AMOR AROUND 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4667 9670 4684 9641 4675 9617 4672 9617
      4672 9608 4650 9551 4618 9587
TIME...MOT...LOC 0411Z 305DEG 31KT 4650 9595

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 8:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT MON JUL 4 2011

.SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR
SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION.

ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT
ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING
LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF
FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS
BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE
TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED
POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED.

&&

.AVIATION...

STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF
FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY
IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND.

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 9:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TORNADO          2 W GRANDIN             47.24N 97.04W
07/04/2011                   CASS               ND   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN REPORTED IN OPENED FIELD WEST OF TOWN.

&&

GROCHOCINSKI
Local storm report, Jul 4, 9:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FUNNEL CLOUD     1 W HALSTAD             47.35N 96.85W
07/04/2011                   TRAILL             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 4, 9:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 NE GENTILLY           47.82N 96.40W
07/04/2011  E1.25 INCH       POLK               MN   TRAINED SPOTTER

            HAIL FELL IN DRIFTS ACROSS A FARMYARD...AND LEFT DIVITS
            COMPLETELY COVERING CEDAR DECKING.

&&

GUST
Local storm report, Jul 4, 10:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FUNNEL CLOUD     12 NW WEST FARGO        47.00N 97.08W
07/04/2011                   CASS               ND   TRAINED SPOTTER

            DISTANCE ESTIMATED AND COORDINATED WITH RADAR SIGNATURE.

&&

WBARRETT
Local storm report, Jul 4, 10:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TORNADO          5 NW MAPLETON           46.94N 97.13W
07/04/2011                   CASS               ND   911 CALL CENTER

            PUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED
            THROUGH DISPATCH.

&&

GUST
Local storm report, Jul 4, 10:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FUNNEL CLOUD     8 NW FARGO              46.96N 96.94W
07/04/2011                   CASS               ND   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS
            THE FARGO AREA.

&&

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake56 min
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods48 min
Jul 4, 7:55 PM CDTTornado WarningFGFPolk, Red Lake50 min
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFNorman, Polk58 min
Jul 4, 8:50 PM CDTTornado WarningFGFNorman, Polk40 min
Jul 4, 9:12 PM CDTSevere Thunderstorm WarningFGFClay, Norman63 min
Jul 4, 9:21 PM CDTTornado WarningFGFClay39 min
Jul 4, 9:40 PM CDTSevere Thunderstorm WarningFGFClay65 min
Jul 4, 11:31 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jul 5, 12:40 AM CDTSevere Thunderstorm WarningFGFGrant26 min
Jul 5, 3:12 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin9 hr
Jul 5, 4:06 AM CDTAreal Flood AdvisoryFGFWilkin8 hr
Jul 5, 4:24 AM CDTSevere Thunderstorm WarningFGFWilkin22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.